Illinois, 2014

Tornado in Illinois, April 24, 2014

April 24, 2014 · NWS PAH · 1 event in 1 county or zone

An isolated tornado formed in association with a severe thunderstorm that was along a line of weaker showers and storms over southwest Illinois. A compact, fairly potent 500 mb shortwave trough moved east-northeast across Missouri and northern Arkansas as it assumed a slight negative tilt.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$35,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

An isolated tornado formed in association with a severe thunderstorm that was along a line of weaker showers and storms over southwest Illinois. A compact, fairly potent 500 mb shortwave trough moved east-northeast across Missouri and northern Arkansas as it assumed a slight negative tilt. This trough provided plenty of upper-level support for the convective activity. A surface low pressure center consolidated and deepened as it tracked from central Missouri into central Illinois. The trailing cold front served to focus thunderstorm development in the moistening low-level environment over southern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Apr 24, 8:28 PM CST, 1 hour 17 minutes earlier.

Area forecast discussion, Apr 24, 8:28 PM CST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
928 PM CDT Thu Apr 24 2014

.UPDATE...
Issued at 928 PM CDT THU APR 24 2014

Updated forecast to account for precipitation trends. A large area
of showers and thunderstorms continues to spread across the forecast
area this evening. The entire region should have experienced a good
soaking rain by midnight. Also kept higher rain chances over the
northern 1/2 to 2/3 of the area late this evening through the early
pre-dawn hours Friday to account for greater elevated instability
associated with the passing mid level trough. With the low levels
slow to moisten up and deep layer shear lacking, severe storms have
not materialized. The threat has all but ended at this time, though
an isolated strong storm still cannot be completely discounted.

&&

.SHORT TERM...(Tonight through Saturday night)
Issued at 320 PM CDT THU APR 24 2014

Finally have some lower 50s surface dewpoints spreading into
southeast Missouri as of 19Z. It has taken most of the day, but
mid to upper 50 dewpoints seem reasonable for much of the area
ahead of the storms late this afternoon and this evening.
Instability is still meager at best, and the forcing associated
with the mid/upper-level trough will be the main instigating
factor for this event.

The HRRR has been fairly consistent through the day at bringing
the first of the showers and storms into Ripley and Carter
counties around 22Z, and to the Mississippi River by 00Z. It
appears as though the convection will become more organized as it
moves east over the remainder of the region through 06Z.

Model soundings indicate impressive 0-3KM SRH values, certainly
enough to support rotating updrafts, but the forcing is likely to
result in a linear event. So, would expect wind damage to be the
main concern with some minor potential for a brief tornado or two
with mesovortices or embedded supercell structures. Not sure just
how much severe weather there will be, given the struggling
moisture and instability. This may result in a better severe
threat across southeast Missouri and west Kentucky, where the
better low-level moisture will be located.

The 12Z models are in reasonable agreement that there will be some
wrap-around showers late tonight across the northeast half of the
area, as the main mid/upper trough moves through the region. The
showers may last through sunrise, especially in the Owensboro
area. Increased Pops to likely levels for this activity.

The 12Z models leave little to debate for Friday through Saturday,
but they do diverge a bit in the location of the weak frontal
boundary by 12Z Sunday. The GFS brings the boundary into the Tri
State area, while the NAM keeps it northeast of the area. It
basically stalls out, and takes on the look of a warm front, and
the models are dry through 12Z Sunday, so it will not make much
difference.

As for temperatures, will lean to the warm side of guidance for
lows tonight through Saturday night, and for highs on Saturday.
Guidance has cooled things down a few degrees for highs Friday, so
decided to blend the consensus of 12Z guidance with the previous
forecast.

.LONG TERM...(Sunday through Thursday)
Issued at 320 PM CDT THU APR 24 2014

During the day Sun, a large scale, deep low pressure system will
approach the PAH forecast area from the west, as agreed on by the
GFS/ECMWF ensemble means. Individual deterministic runs of the med
range models began to differ with the details after Mon (Day 6), but
agreement on the mid level and sfc features was not bad for that
time frame.

Some time on Sun morning, a warm front ahead of the system will
begin its trek nwd across the region. This, combined with divergence
aloft, deep moisture advection and instability, will result in
plentiful tstm activity west of the MS River, and scattered tstms
east of the MS River. Sun night/Mon/Mon night, showers will be
nearly a sure thing, with the best chance of tstms during the day
time hours. Due to multiple rounds of deep moist convection, and the
slower movement of the overall system, heavy rainfall amounts are
possible. Wind shear increases aloft Mon, and with available
instability, severe weather is possible into the evening.

From Tue through Wed night, pcpn chances are forecast to gradually
wane as the nearly stacked low pressure system wobbles through the
Midwest. The last signal for instability tstms appeared to be Tue.
There could be a resurgence of showers Thu as energy wraps around
the back side of the vast mid/upper low, as it possibly begins to
depart.

&&

.AVIATION...
Issued at 607 PM CDT THU APR 24 2014

MVFR cigs/vsbys with or without VCTS/TSRA possible through 12-13Z...
otherwise VFR. Best chances for TSRA at KCGI/KPAH between 00-03Z and
between 03-07Z at KEVV/KOWB. Southerly winds at 10-12 knots gusting
up to 18-20 knots will veer around to the southwest during the night
and maintain those speeds, then around to the northwest between
11-13Z and decrease to aob 15 knots.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...NONE.
MO...NONE.
IN...NONE.
KY...NONE.
&&

UPDATE...RJP
SHORT TERM...DRS
LONG TERM...DB
AVIATION...JP
Hazardous weather outlook, Apr 24, 8:36 PM CST, 1 hour 9 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
936 PM CDT THU APR 24 2014

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-251000-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
936 PM CDT THU APR 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...TONIGHT

SHOWERS AND THUNDERSTORMS WILL CONTINUE TO PUSH EAST ACROSS THE
REGION TONIGHT. THE MAIN IMPACT WILL BE LOCALLY HEAVY RAIN...
THOUGH AN ISOLATED STRONG STORM WITH GUSTY WIND AND SMALL HAIL IS
NOT ENTIRELY OUT OF THE QUESTION.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST SUNDAY THROUGH EARLY TUESDAY. THE
BEST CHANCE TIME FRAME WILL BE SUNDAY THROUGH MONDAY NIGHT. MULTIPLE
ROUNDS OF SHOWERS AND STRONG STORMS WILL BE POSSIBLE AND MAY RESULT
IN LOCALLY HEAVY RAIN. SOME SEVERE STORMS ALSO APPEAR LIKELY...
ESPECIALLY MONDAY AND MONDAY NIGHT. HOWEVER...CONFIDENCE IN TIMING
AND STORM MODE ARE LOW TO MODERATE AT BEST RIGHT NOW GIVEN THE
COMPLEXITY OF THE FORECAST PATTERN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUESTED ON MONDAY.

DRS/DB/RJP

The radar

The Paducah radar (KPAH), 89 km away, was scanning. The volume nearest the first event began at 03:44 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Jackson

When
April 24, 9:45 PM CST to 9:49 PM CST
Where
Jackson County, 1.54 mi SSW of Mt Carbon to 1.43 mi ESE of Mt Carbon
Rating
EF1
Path length
2.21 mi
Path width
100 yd
Property damage
$35,000
Reported by
NWS Storm Survey
Coordinates
37.730, -89.343

The tornado damage was mostly along Highway 127, where a large portion of a farm shed roof was blown off. The metal roofing and attached wooden roof framing was lofted into trees up to several hundred feet away. A large utility pole was broken along Highway 127. At this location and elsewhere along the path, several trees or tree limbs were broken, along with other minor damage. The tornado lifted just northeast of Old Highway 13. Peak winds were estimated near 90 mph.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2014Every state in 2014This day in weather historyThe tornado archive for Illinois, 2014Warnings in Illinois, April 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506501.